Alert archive / Indiana / Special Weather Statements in 2018
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at Sep 21, 2018, 12:21 PM CDT for Perry County, Indiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2018, 12:21 PM CDT (17:21 UTC)
- Expired
- Sep 21, 2018, 1:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Louisville, KY
County Perry County, IN
The radar
The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
539 WWUS83 KLMK 211721 SPSLMK Special Weather Statement National Weather Service Louisville KY 121 PM EDT FRI SEP 21 2018 INZ077-084-089>092-KYZ024-025-211815- Crawford-Washington-Floyd-Clark-Perry-Harrison-Meade-Breckinridge- 121 PM EDT FRI SEP 21 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HARRISON...NORTHWESTERN CLARK...EASTERN CRAWFORD...EASTERN PERRY... NORTHWESTERN FLOYD...SOUTHEASTERN WASHINGTON...NORTHWESTERN MEADE AND NORTH CENTRAL BRECKINRIDGE COUNTIES... At 120 PM EDT/1220 PM CDT/, radar indicated strong thunderstorms were located along a line extending from 7 miles south of Salem to near Carefree Town to 12 miles northeast of Tell City. Movement was east at 10 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... Carefree Town, New Providence Town, Mount Pleasant, Blue River, New Pekin, Palmyra, Milltown, Borden, Leopold and Greenville. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Louisville. LAT...LON 3855 8578 3791 8649 3805 8667 3855 8612 TIME...MOT...LOC 1720Z 270DEG 10KT 3850 8609 3827 8635 3807 8659 $$ RJS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Sep 21, 8:11 AM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Sep 21, 8:11 AM CDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Louisville KY 911 AM EDT Fri Sep 21 2018 .Forecast Update... Issued at 915 AM EDT Wed Sep 19 2018 A north-south line of isolated showers running from Jefferson County KY to the Cumberland area is currently moving eastward. These showers are not expected to grow, so expect just light rain in those affected areas. Updated the forecast grids to account for this. Afternoon forecast still looks good with mention of scattered showers and storm chances so decided not to update Zone Forecast Product. && .Short Term...(Today and tonight) Issued at 259 AM EDT Fri Sep 21 2018 This morning is looking to start off relatively quiet before things get potentially busy this afternoon. A cold front currently in the Midwest will race toward the lower Ohio Valley, but not make it into our area until late this afternoon and evening. Several models indicate storms could fire off by 18z along old outflow and mesoscale boundaries well ahead of the cold front, though the timing and placement of these storms remains difficult to forecast this far out. There is higher confidence that we'll see a broken line of storms develop near the cold front late this afternoon, impacting southern Indiana and north-central Kentucky around or after 21z. While deep layer shear isn't particularly strong, it's nothing to dismiss either (0-6km bulk shear ~30kts). When you take into consideration that storms will be firing off during peak heating, there will be plenty of instability to work with ahead of the front (MLCAPE between 1500-2500J/Kg). The combination of shear and instability should be enough to support some strong to severe storms, mostly in the form of multi-celluar clusters or broken lines. For what it's worth, the 00z 3km NAM and HREF ensembles indicate the potential for one or two embedded supercells within a line, which isn't too unreasonable given that 30kts of deep layer shear is borderline supportive of rotating updrafts. The main threat with any strong/severe storm would be damaging winds, followed by hail and heavy rainfall. PWATs are forecast to approach 2" ahead of the cold front, and localized flooding issues may arise where storm training occurs. Models weaken the storms significantly between 00z-03z as instability wanes after sunset. Winds will switch out of the north behind the cold front, advecting in some refreshingly cooler, fall- like air to start off the first day of autumn. .Long Term...(Saturday through Thursday) Issued at 255 AM EDT Fri Sep 21 2018 Active weather pattern will set up for the weekend and at least the first half of next week. High confidence that several waves of showers and storms will move through the area as a front becomes hung up over the Ohio Valley, but confidence in the timing and placement of the heaviest rainfall is substantially less. Highest rainfall amounts over the coming week could push 4 inches, with the greatest chance over south-central Kentucky. Even if it happens steadily over the course of a week, that will likely result in rises on some area rivers, and especially on some of the smaller creeks and streams. By Saturday morning the cold front will hang up somewhere near the Kentucky/Tennessee border, with most of Kentucky in the shallow cool and moist air trapped under a frontal inversion. Weak disturbances will eject out of an upper trof over the southern Plains, producing waves of mainly stratiform rain with no more than isolated embedded thunder. Best rain chances will be across south-central Kentucky, but another band could set up near the Ohio River, with some potential for heavy rainfall due to a training setup. WPC Excessive Rainfall outlook has a slight risk in Kentucky west of I-65, and marginal elsewhere. Similar regime remains in place on Sunday, perhaps with a bit more southward shift in the precip chances. By Sunday night the flat upper flow backs SW, allowing the stalled front to lift northward across the Ohio Valley. Broad southerly flow on Monday could allow for decent coverage of precip area-wide. For Monday night and Tuesday the focus for showers and storms shifts north and west, mainly into southern Indiana as another front approaches. The next approaching front will push through Tue night/Wed, bringing numerous showers and storms to the area. Could have a few strong storms, and this pattern will bear watching for whether the tail end of a squall line could again impact the Ohio Valley. For Wednesday night and Thursday, we'll finally see lower humidity and a day without rain throughout the Ohio Valley as the front pushes far enough south and east to give way to a bubble of Canadian high pressure. && .Aviation...(12Z TAF Issuance) Issued at 600 AM EDT Fri Sep 21 2018 A cold front will approach from the northwest late this afternoon and evening. While there is excellent agreement amongst models that a broken line of storms will develop along the cold front, there will also be potential for storms to develop ahead of the cold front early this afternoon. Confidence in the timing and placement of these early afternoon storms continues to remains low, so VCTS has been used at all TAF sites to account for storm potential. Winds behind the cold front will quickly switch to the north, and could be gusty at times. Models suggest some IFR/MVFR stratus developing after midnight across parts of the KY Bluegrass and southern KY, though confidence in the timing and northward extent of this stratus is low. The BWG/LEX terminals would most likely be impacted by the stratus at this time. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...CG Short Term...DM Long Term...RAS Aviation...DM
Hazardous weather outlook, Sep 21, 2:16 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 316 AM EDT Fri Sep 21 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-220730- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 316 AM EDT Fri Sep 21 2018 /216 AM CDT Fri Sep 21 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms are expected this afternoon and tonight ahead of a cold front. A few strong to severe storms will be possible. The main threat in the strong to severe storms will be damaging winds, followed by hail and heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Waves of scattered to numerous thunderstorms Sunday night through Wednesday will produce rainfall amounts of 2 to 4 inches with isolated higher amounts. Localized flooding is possible where storms move over the same locations. A few strong storms may produce gusty winds Tuesday afternoon and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required late this afternoon into the evening. DM/RAS
In the hours before
Special weather statement, Sep 21, 12:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Louisville KY 121 PM EDT FRI SEP 21 2018 INZ077-084-089>092-KYZ024-025-211815- Crawford-Washington-Floyd-Clark-Perry-Harrison-Meade-Breckinridge- 121 PM EDT FRI SEP 21 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HARRISON...NORTHWESTERN CLARK...EASTERN CRAWFORD...EASTERN PERRY... NORTHWESTERN FLOYD...SOUTHEASTERN WASHINGTON...NORTHWESTERN MEADE AND NORTH CENTRAL BRECKINRIDGE COUNTIES... At 120 PM EDT/1220 PM CDT/, radar indicated strong thunderstorms were located along a line extending from 7 miles south of Salem to near Carefree Town to 12 miles northeast of Tell City. Movement was east at 10 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... Carefree Town, New Providence Town, Mount Pleasant, Blue River, New Pekin, Palmyra, Milltown, Borden, Leopold and Greenville. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Louisville. LAT...LON 3855 8578 3791 8649 3805 8667 3855 8612 TIME...MOT...LOC 1720Z 270DEG 10KT 3850 8609 3827 8635 3807 8659 RJS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 2:26 PM CDT | Special Weather Statement | LMK | Jefferson | 34 min |
| Sep 21, 2:34 PM CDT | Special Weather Statement | LMK | Grayson, Hardin | 26 min |
| Sep 21, 2:39 PM CDT | Special Weather Statement | LMK | Bullitt | 36 min |
| Sep 21, 3:06 PM CDT | Special Weather Statement | LMK | Hart, Larue | 39 min |
| Sep 21, 3:12 PM CDT | Special Weather Statement | LMK | Anderson, Nelson, Spencer, Washington | 33 min |
| Sep 21, 3:44 PM CDT | Special Weather Statement | LMK | Anderson, Woodford | 46 min |
| Sep 21, 3:47 PM CDT | Special Weather Statement | LMK | Hart, Larue | 43 min |
| Sep 21, 4:02 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Nelson, Washington | 28 min |
| Sep 21, 4:21 PM CDT | Special Weather Statement | LMK | Bourbon, Fayette | 24 min |
| Sep 21, 4:30 PM CDT | Special Weather Statement | LMK | Barren, Simpson | 45 min |
| Sep 21, 4:40 PM CDT | Special Weather Statement | LMK | Washington | 35 min |
| Sep 21, 5:19 PM CDT | Special Weather Statement | LMK | Barren | 26 min |
| Sep 21, 5:29 PM CDT | Special Weather Statement | LMK | Green | 31 min |
| Sep 21, 6:31 PM CDT | Special Weather Statement | LMK | Monroe | 29 min |
Nearby
Special Weather Statements in Indiana, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.